Energy Drinks May Pose Real Risk to Kids

Caffeine in energy drinks may cause abnormal heartbeat and seizures in children

/ Author:  / Reviewed by: Robert Carlson, M.D Beth Bolt, RPh

(RxWiki News) Energy drinks do give adults an extra jolt. The caffeine in these drinks can be 3x that of a cup of coffee. But that type of energy boost may be dangerous to children.

The extra energy people get from these drinks comes from the high levels of caffeine. High doses of caffeine can be over-powering for anyone. The amount needed to cause negative health effects in a child is far lower than in adults.

A new study found that a significant number of reports to the National Poison Data System concerning energy drinks involved children younger than 6 yearss old. Some of the problems reported included abnormal heartbeat and seizures.

"Energy drinks have no place in pediatric diets," said lead study author Steven E. Lipshultz, MD, of Wayne State University School of Medicine in Detroit, in a press release.

The study authors found that some energy drinks contained up to 400 milligrams (mg) of caffeine. A cup of coffee has 100 to 150 mg of caffeine.

Caffeine poisoning can happen after an adolescent consumes 100 mg of caffeine, but, in a child younger than 12, it may only take a little over 1 mg of caffeine per pound of body weight to cause symptoms of poisoning.

Dr. Lipshultz and team looked at 5,156 reports of energy drink exposures — by drinking, inhaling, skin absorption or injection — in the National Poison Data System. The most common symptoms of energy drink exposure reported were stomach and intestine, heart and nervous system problems.

More than 40 percent of the poison center reports on energy drinks involved children younger than 6 who were accidentally exposed and had heart and nervous system symptoms.

The study authors found that the worst cases of poisoning tended to occur in cases where energy drinks had been mixed with alcohol.

Of the most serious effects of poisoning from energy drinks, heart problems, such as irregular heartbeats (present in 57 percent of the poisoning cases), and seizures (55 percent) were the most common.

"We recommend improved labeling of caffeine content and continued efforts to decrease pediatric exposures to these products," the study authors wrote.

Dr. Lipshultz and colleagues presented the findings Nov. 17 at the American Heart Association’s Scientific Sessions 2014 in Chicago. Research presented at conferences may not have been peer-reviewed.

The authors declared no funding sources or conflicts of interest.


Review Date: 
November 14, 2014
Last Updated:
November 19, 2014